Ohio, 2010

Damaging Winds in Ohio, July 21, 2010

July 21, 2010 · NWS CLE · 9 events in 4 counties and zones

A cold front dropped south from the Great Lakes into northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front dropped south from the Great Lakes into northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 2:49 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 21, 2:49 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT WED JUL 21 2010

.SYNOPSIS...
A WEAK COLD FRONT NEAR LAKE ERIE WILL MOVE SOUTHEAST OF THE AREA
EARLY TONIGHT. HIGH PRESSURE FROM THE UPPER MISSISSIPPI VALLEY
WILL MOVE ACROSS THE GREAT LAKES TONIGHT AND THURSDAY. THE FRONT
WILL MOVE BACK NORTH AS A WARM FRONT ON FRIDAY AND FRIDAY NIGHT. A
COLD FRONT IS EXPECTED TO DROP SOUTHEAST ACROSS THE AREA SATURDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAK COLD FRONT IS NEAR LAKE ERIE AND WILL SAG SOUTH ACROSS THE
AREA EARLY TONIGHT. DRYING OUT ALOFT SO MANY OF THE STORMS WILL
NOT GET TOO TALL BUT THEY COULD BRING DOWN WIND AND THERE IS SOME
SHEAR. ISOLATED SEVERE STORMS POSSIBLE THROUGH EARLY EVENING. THE
WIND SHOULD DIMINISH JUST ENOUGH BY DAYBREAK THAT SOME RADIATIONAL
COOLING WILL OCCUR SO TONIGHT WILL BE COOLER THAN RECENT
NIGHTS...IN THE 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
JET TO DRIFT BACK NORTH LATE THIS WEEK. DIVERGENCE ZONE/RING OF FIRE
TO SLIDE BACK NORTH AS WELL. WE SHOULD BE IN GOOD SHAPE MOST OF
THURSDAY AS THE SURFACE HIGH IS OVERHEAD AND THE AIR MASS IS PROGGED
TO BE STABLE. DEWPOINT WILL BE A LITTLE LOWER...IN THE 60S...SO IT
WILL BE ANOTHER WARM DAY BUT NOT QUITE AS OPPRESSIVE.

VIRTUALLY ALL OF THE MODELS DEVELOP THUNDERSTORMS ACROSS THE
NORTHERN PLAINS ON THURSDAY AND MOVE THEM EASTWARD IN THE STRONG
DIFFERENTIAL ADVECTION. RIDGING ALOFT PROGGED TO CONTINUE SO THE
STORMS WILL BE LESS LIKELY TO REDEVELOP SHARPLY SOUTHEAST BUT
SHOWERS/STORMS COULD CERTAINLY CLIP THE FORECAST AREA THURSDAY NIGHT
INTO FRIDAY. THE BEST CHANCE WOULD BE FARTHER NORTH...ESPECIALLY
EAST OF CLEVELAND AND ACROSS NORTHWEST PENNSYLVANIA BY EARLY FRIDAY
MORNING INTO THE DAY FRIDAY. OFTEN OUTFLOW BOUNDARIES CAN PULSE
SOUTHWARD ACROSS LAKE ERIE FROM THESE TYPES OF SYSTEMS AND THEY
COULD SPAWN NEW STORM DEVELOPMENT ON FRIDAY. WILL NOT GO AS HIGH
WITH THE POP AS THE GFS/MAV GUIDANCE GIVEN THE PROPENSITY FOR THE
GFS TO BE TOO WET IN THIS TYPE OF PATTERN BUT WILL ALLOW FOR
CHANCE/SCATTERED CONVECTION. IN ANY CASE IT WILL GET HOT ON
FRIDAY...WITH HIGHS GENERALLY 90 TO 95 EXCEPT PERHAPS HOLDING IN
THE MID/UPPER 80S ACROSS EXTREME NE OH/NW PA WHERE THERE MAY BE
MORE CLOUDS/CONVECTION.

TIMING OF THE MAIN COLD FRONT IS STILL IN QUESTION. THE GFS DROPS
THE FRONT ACROSS THE AREA SATURDAY NIGHT AND IT IS SOUTHEAST BY
SUNDAY MORNING. THE 00Z ECMWF AND THE 12Z ECMWF A LITTLE SLOWER. THE
GFS HAS ACTUALLY DONE A DECENT JOB THIS SUMMER WITH THESE NW FLOW
WEAK COLD FRONTS. WILL LEAN TOWARD GETTING THE SHOWERS/STORMS
THROUGH THE AREA BY SUNDAY MORNING.

SUNDAY WOULD BE LESS HUMID WITH DEWPOINTS FALLING THROUGH THE 60SS
AND SOMEWHAT COOLER WITH TEMPERATURES IN THE 80S. MOST MODELS
INDICATE THAT THE NORTHWEST FLOW PATTERN WILL PERSIST NEXT WEEK WITH
WEATHER AND TEMPERATURES MORE SEASONABLE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDS INTO THE REGION FOR MONDAY AND TUESDAY. A BIT
OF RELIEF IN THE TEMPERATURE DEPARTMENT WITH THIS CHANGE IN AIRMASS
AND WILL COME BACK TO NORMAL.  RETURN FLOW WEDNESDAY AND
TEMPS/DEWPOINTS INCREASE AND A WARM FRONT APPROACHES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT ACROSS NORTHWEST OHIO AS OF 17Z. ISOLATED SHRA/TS
POSSIBLE EAST OF I-71 CORRIDOR THIS AFTERNOON TO EARLY EVENING AND
THEN THAT IS IT. BEST STORMS WOULD BE NEAR ERI. DRIER AIR WORKS
IN FROM THE NORTHWEST TONIGHT...BUT EASTERN LOCATIONS MAY HAVE A
LITTLE MVFR BR FIRST THING THURSDAY MORNING. CU FIELD FOR THURSDAY
AND SOME HIGH CLOUDS.

.OUTLOOK...NON-VFR CONDITIONS IN SCATTERED SHRA/TSRA LATE THURSDAY
THROUGH SATURDAY EVENING AND BRIEFLY WITH EARLY MORNING FOG/HAZE.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH WAS ISSUED FOR THE WESTERN TWO THIRDS OF
THE LAKE UNTIL 9 PM THIS EVENING AND UNTIL 8 PM THIS EVENING FOR THE
EASTERN THIRD. STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH
ACROSS THE LAKE THIS AFTERNOON AND WILL BE MONITORED FOR SEVERE
POTENTIAL.

WINDS AND WAVES ARE EXPECTED TO BE FAIRLY LIGHT THROUGH THURSDAY
NIGHT AND THEN AN INCREASE IN THE WINDS IS EXPECTED FOR FRIDAY OUT
OF THE WEST TO SOUTHWEST.  GRADIENT INCREASES OVER THE LAKE AND THIS
WILL CAUSE WAVES TO REACH SMALL CRAFT CRITERIA. SO SMALL CRAFT
ADVISORIES WILL LIKELY BE NEEDED FRIDAY INTO FRIDAY NIGHT.

AFTER STORM SYSTEM MOVES EAST OF THE AREA SATURDAY NIGHT WITH
TRAILING COLD FRONT...WINDS WILL DIMINISH AND WAVES WILL SUBSIDE
JUST IN TIME FOR THE WEEKEND. SHOULD BE A RELATIVELY GOOD BOATING
WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LOMBARDY/CORRECTED
Hazardous weather outlook, Jul 21, 4:48 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
548 AM EDT WED JUL 21 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
548 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. A FEW OF
THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT OF SEVERE WEATHER
BEING FROM DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS MAY OCCUR AT TIMES THURSDAY NIGHT INTO
SATURDAY NIGHT. THEY WILL BE ASSOCIATED WITH A WARM FRONT THAT
SHOULD MOVE THROUGH ON FRIDAY...AND THEN IN ADVANCE OF A COLD
FRONT THAT WILL LIKELY MOVE ACROSS THE AREA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Cleveland radar (KCLE), 35 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lorain

When
July 21, 3:10 PM EST
Where
Lorain County, 0.35 mi ESE of Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.167, -82.114

Thunderstorm winds uprooted a three and a half foot diameter tree. Several other large trees nearby were also downed by the thunderstorm winds.

Thunderstorm Wind, Medina

When
July 21, 3:10 PM EST
Where
Medina County, 8 mi WNW of Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.174, -82.012

Thunderstorm winds downed a few large trees in Litchfield.

Thunderstorm Wind, Lorain

When
July 21, 3:10 PM EST
Where
Lorain County, 0.62 mi SE of Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.163, -82.113

Thunderstorm winds downed a few large limbs near Penfield.

Thunderstorm Wind, Lorain

When
July 21, 3:10 PM EST
Where
Lorain County, 0.48 mi SE of Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.165, -82.113

Thunderstorm winds downed several large limbs. The limbs fell and damaged vehicles. An evergreen tree fell onto a house, and a barn was moved ten feet off its foundation.

Thunderstorm Wind, Medina

When
July 21, 3:40 PM EST
Where
Medina County, Burbank Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.000, -81.970

Thunderstorm winds downed several large limbs.

Thunderstorm Wind, Medina

When
July 21, 3:40 PM EST
Where
Medina County, Seville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.020, -81.880

Thunderstorm winds downed a large tree onto a house.

Thunderstorm Wind, Lorain

When
July 21, 3:50 PM EST
Where
Lorain County, Penfield
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.170, -82.120

Thunderstorm winds downed a couple of large trees.

Thunderstorm Wind, Wayne

When
July 21, 3:50 PM EST
Where
Wayne County, Rittman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.970, -81.780

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Stark

When
July 21, 4:17 PM EST
Where
Stark County, Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.780, -81.550

Thunderstorm winds downed a couple of large trees. A cable line also went down due to the thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240115, 240117, 240118, 240170, 240116, 240129, 240157, 240167, 240160.